Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS La Crosse, WI

July 19, 1999Chickasaw County, Iowa

NWS La Crosse, WI issued this flash flood warning at Jul 19, 1999, 2:52 AM CDT for Chickasaw County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 2:52 AM CDT (07:52 UTC)
Expired
Jul 19, 1999, 5:30 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 190752
FFWLSE
IAC037-191030-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
252 AM CDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD WARNING FOR...
  CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 530 AM CDT

*THIS IS AN EXTENTION OF THE PREVIOUS WARNING THAT WAS EXPIRING AT
250 AM.

* AT 250 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN OVER OSAGE...ABOUT 20 MILES EAST
  OF MASON CITY... MOVING EAST 20 TO 25 MPH.

* RADAR RAINFALL ESTIMATES OF UP TO 1 1/2 INCHES PER HOUR
  ARE POSSIBLE WITH THIS STORM...WITH THE RAIN ALREADY FALLING ON
  VERY SATURATED GROUNDS. MORE FLOODING IS LIKELY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

RIECK/DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:35 PM CDT, 12 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 2:35 PM CDT, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT SUN JUL 18 1999

PRIMARY FORECAST CONCERNS...HEAVY RAINFALL AND FLASH FLOOD POTENTIAL.

19Z SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY EXTENDING FROM NORTHERN
IL ACROSS IOWA INTO SOUTH DAKOTA. GOES SOUNDER DATA INDICATED HIGH
PRECIPITABLE WATER VALUES OF 1.75 INCHES SOUTH OF FRONTAL BOUNDARY WHERE
SURFACE DEWPOINTS WERE IN THE 70S. FIRST AREA OF WARM AIR ADVECTION
EXITING THE FORECAST AREA. RECEIVED 1.7 INCHES OF RAIN TODAY AT DODGE
CENTER MN...JUST WEST OF ROCHESTER...AND 1.30 INCHES AT THE LA CROSSE
WEATHER OFFICE. WATER VAPOR SATELLITE IMAGERY SHOWED PLUME OF MOISTURE
FEEDING UP FROM SOUTHWEST U.S. AROUND UPPER LEVEL HIGH CENTERED OVER
KANSAS...WHILE VORTICITY CENTER NOTED OVER NEBRASKA.

PARAMETERS COMING TOGETHER FOR A FLASH FLOOD SCENARIO TONIGHT AS 12Z
MODELS INDICATING HEAVY RAIN POTENTIAL CONTINUES...WHICH AGREED WITH
LATEST NCEP EXCESSIVE RAINFALL DISCUSSION. NEW AREA OF CONVECTION
ANTICIPATED TO REFORM OVER NORTHWEST IOWA LATE THIS AFTERNOON WHERE LOW
LEVEL JET INTERCEPTING FRONT. DURING NIGHT...30 KNOT LOW LEVEL JET
IMPINGING ON FRONTAL BOUNDARY...SUPPORTING TRAINING AND BACK-BUILDING
OF SHOWERS/THUNDERSTORMS...BEFORE IT BEGINS TO PARALLEL THE FRONT BY
12Z MONDAY. MODELS FORECAST FRONT TOO FAR NORTH...SO BELIEVE HEAVIEST
RAIN WILL OCCUR ALONG MN/IOWA BORDER INTO CENTRAL AND SOUTHWEST WI.

850 MB THETA-E RIDGE AND K INDICES IN THE MID 30S POSITIONED OVER THE
FORECAST AREA WITH MOISTURE LADEN AIR AS 850 MB DEWPOINTS AROUND 15C
AND PRECIPITATBLE WATER VALUES AT 2 INCHES. IN THIS ENVIROMENT...
COULD EASILY HAVE LOCALIZED AMOUNTS OF 2 TO 3 INCHES IN PLACES THAT
RECEIVED HEAVY RAIN TODAY. 3 HOURLY FLASH FLOOD GUIDANCE VALUES
GENERALLY RANGING FROM 1.5 TO 2.5 INCHES. THEREFORE...A FLASH FLOOD
WATCH WILL BE ISSUED FOR TONIGHT FOR ALL ZONES IN OUR FORECAST AREA...
EXCEPT NORTH CENTRAL WI...WHERE RIVERS LESS FLASH FLOOD PRONE.

MONDAY AND MONDAY NIGHT...LOOKS LIKE A BREAK FROM THE RAIN WITH
SINKING/DRYING AIR NOTED IN TIME/HEIGHT CROSS SECTIONS AS SURFACE HIGH
BUILDS IN AND PUSHES BOUNDARY SOUTH OF THE AREA. HOWEVER...ATMOSPHERE
RELOADS IN THE EARLY MORNING HOURS OF TUESDAY WITH AN MCS ANTICIPATED TO
FORM OVER SOUTH DAKOTA/NEBRASKA...THEN TRACK EASTWARD. THIS WILL BRING
ANOTHER CHANCE OF THUNDERSTORMS DURING THE DAY TUESDAY.

COORDINATED WITH MPX...GRB...MKX...DMX.

.LSE...FLASH FLOOD WATCH...FOR TONIGHT...SOUTHEAST MN...MNZ079...
       086>088...094>096...NORTHEAST IOWA...IAZ008>011...018...019...
       029...030...SOUTHWEST AND CENTRAL WI...WIZ032>034...041>044...
       053>055...061

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:49 PM CDTFlash Flood WarningARXChickasaw3 hr
Jul 19, 2:32 AM CDTFlash Flood WarningARXFloyd, Mitchell3 hr
Jul 19, 5:31 AM CDTFlash Flood WarningARXFloyd, Mitchell3 hr
Jul 19, 9:49 AM CDTFlash Flood WarningARXFloyd, Mitchell6 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.